• Announcements

    • Joelf

      Upgraded Sclero Forums!   05/18/2017

      Welcome to the Upgraded and Redesigned Sclero Forums!!   Our Forums are even better and more up to date than before.   Happy Posting to all our Members!!
beanie

Can't stay out of the bathroom!

11 posts in this topic

Anyone have problems with diarrhea? Is this part of the scleroderma? I have had periods of diarrhea and infrequent nausea in the past that will last for a couple days and then subside. This last 9 days, I have had diarrhea every day, some nausea and have thrown up a couple times. I have a follow-up appointment with one of my doctors in 2 weeks, but wondered if this was something that others have problems with too, or if something was going on with me. Also, if it is problem for you, what do you take? Over the counter antidiarrheal medications don't seem to do much for me unless I take 3-4 a day.

 

I know I have to drink a lot and be watchful for dehydration issues, watch my diet and eat smaller, frequent meals.

 

Thanks,

Michelle

Share this post


Link to post
Share on other sites

Hi Beanie,

 

Oh dear! Do you have any other symptoms, like fever? Localized pain? I think I'd see the doctor, myself, with a stool sample in hand. No, not actually in my bare hand, but freshly collected in a clean plastic bag. :lol:

 

We've got a page on Bowel Dysfunction, including treatments for diarrhea, but I think your doctor would want to be sure what is causing it before treating it. I'm cyclical with constipation/diarrhea myself, but a couple of times when the diarrhea was worse than usual, it turned out I'd gotten a case of Giardia, which is not uncommon where I live. It's worth having it checked.

 

Big hugs and a virtual roll of 'comfy bum' toilet tissue,


Jeannie McClelland

(Retired) ISN Director of Support Services

(Retired) ISN Sclero Forums Manager

(Retired) ISN Blog Manager

(Retired) ISN Assistant News Guide

(Retired) ISN Artist

International Scleroderma Network

Share this post


Link to post
Share on other sites

Hi Michelle,

I know exactly how you feel. A few years back I went through the same thing and it lasted for months. The doctor I had at the time didn't know what to do so I basically stopped eating until we could get it under control. Things have changed a ton in the past few years so I recommend putting a call into your doctor as soon as possible. You can also read up on symptoms and treatments for bowel dysfunction.

 

Please continue to stay hydrated!! Hopefully your doctors will be able to get you in to see them.

 

Hugs,

Lisa


Lisa Bulman

(Retired) ISN/SCTC List Coordinator

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Assistant News Guide

(Retired) ISN Fundraiser

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Way before I was finally diagnosed with Sclero I was experiencing the same thing and was diagnosed with having Celiac Disease. Well after being at Mayo and after thinking I had this disease I was told that I didn't in fact have the disease but was just gluten intolerant. I think a lot of people with sclero also suffer from what they call irritable bowel syndrome and the same issues. It used to be that anything, and I mean anything, I ate would go right through me and I better be near a bathroom. It has lessened up now and I don't know what prompted the change. I still once in a while get a bout, in fact have had it this morning, but it isn't like it used to be. It's something I would sure mention to your doctor because having this happen so much really flushes a lot of good stuff out of your system that you need. It also can dehydrate you and you don't even know it.

 

Warm hugs,

 

Peggy

Share this post


Link to post
Share on other sites

Hi Michelle,

 

You are not alone. This has been an ongoing problem for me for years. What has turned things around for me more than anything is seeing a nutritionist. I believe the problems can be mitigated somewhat by restricting certain foods. Unfortunately, what works for me won't necessarily work for you. That is why seeing a nutritionist who can guide you is important. My nutritionist has me on a very restricted diet based upon a blood test. There is actual testing that can be done to determine what foods your body is adverse to. My nutritionist then formulates a diet based upon the results. Aside from being very restrictive and the difficulty of completely altering eating habits I have had for years, it has worked. While it hasn't completely rid me of the problems, things are certainly much more managable.

Share this post


Link to post
Share on other sites

Michelle,

 

Like the others here I would strongly advise seeing your doctor about this, you are not just losing nutrients but electrolytes and probably not keeping a good level of your medications on board. If you are not keeping them down or they are passing too quickly then you are not getting all the benefits.

 

Be wary of sugary sports drinks, sugar can actually make diarrhea worse, not to mention that the dyes used can make things 'look' different when you do go to your doctor.

 

Hopefully your doctor will refer you to a good GI specialist that can help you get to the root of the issue quickly and get your body back on track.

 

Warm hugs and hands you a nice toasty microwavable heating bag to help ease any cramping and tenderness.

 

Penny

Share this post


Link to post
Share on other sites

Hi Michelle commiserations on the diarrhoea, it can be so debilitating. If it were just diarrhoea I would be inclined to think that was the scleroderma, but as you also have nausea and some vomiting it may well be some 'bug', and if it were me would check it out with the doctor. To add to Penny's warning about sugar, I would also add a warning about anything containing aspartamine e.g diet sodas and sugar. I was suffering badly from diarrhoea and stomach cramps until I realised that it might be due to the large quantities of sugar free gum I was chewing each day. Once I stopped the gum , the stomach cramps and diarrhoea improved enormously.

 

Lizzie

Share this post


Link to post
Share on other sites

For years I had constipation but I take several meds that could be responsible. Then I started throwing up. I had never looked into this subject very much. Then prepping for a routine colonoscopy I remarked that I had recently thrown up some 3 hours after eating and it looked as if I had just eaten. That triggered a stomach emptying test. Never heard of it before. At the test I emptied in 3 hours what I should have done in less than 30 min. That was diagnosed as gastroparesis. I don't know why but after the test all the constipation was replaced with diarrhea. That was a real problem. Constipation had been an inconvenience. That lasted a few months then it started to alternate. Now I am mostly back to constipation.

Side note: Gastroparesis diet comes close to be the no nos for diabetes. When I have to it is the gastroparesis way that has priority. I manage to hold an A1C of mid 5.

Gastroparesis can be a major malfunction or like with me a nuisance.

Betty

Share this post


Link to post
Share on other sites

Thanks for all the info and input. For some reason, today was a good day, no running to the bathroom. Go figure.

 

Bless you all.

 

Michelle

Share this post


Link to post
Share on other sites

Hi, I have been dealing with your problem for the last 2 years and I finally found something that works for me. I take fish oil capsules 3 times a day and it helps regulate my bowels and stops the upset stomach. I tried several types of stomach medications prescribed by a stomach doctor and none of it worked for me.

Share this post


Link to post
Share on other sites

Hi Leekay,

 

Welcome to the Forum! I hope we can provide you with good information and support. You don't say what's brought you here, but I hope it's nothing serious!

 

We have a good page on Supplements and, in particular, Fish Oil and the The National Institutes of Health's Medline Plus has a great and very comprehensive page on Herbs and Supplements: omega-3 fatty acids, fish oil, and alpha-linolenic acid.

 

Although fish oils have many benefits, unfortunately for most people they can cause the opposite reaction to what you experienced, namely diarrhea and oil in the stools. B) This seems to be dose dependent.

 

Again, warm welcomes and thanks for posting.


Jeannie McClelland

(Retired) ISN Director of Support Services

(Retired) ISN Sclero Forums Manager

(Retired) ISN Blog Manager

(Retired) ISN Assistant News Guide

(Retired) ISN Artist

International Scleroderma Network

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now